Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 55, NWS Atlanta, GA

February 17, 2023Meriwether County, Pike County, Spalding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 17, 2023, 5:02 AM EST for Meriwether County, Pike County, Spalding County, Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2023, 5:02 AM EST (10:02 UTC)
Expired
Feb 17, 2023, 5:18 AM EST
In force
16 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Meriwether County, GA, Pike County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 19 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS52 KFFC 171002
SVRFFC
GAC199-231-255-171030-
/O.NEW.KFFC.SV.W.0055.230217T1002Z-230217T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
502 AM EST Fri Feb 17 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Spalding County in west central Georgia...
  Northeastern Meriwether County in west central Georgia...
  Northern Pike County in west central Georgia...

* Until 530 AM EST.

* At 502 AM EST, a severe thunderstorm was located over Rocky Mount,
  or 10 miles north of Greenville, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Griffin, Williamson, East Griffin, Highland Mills, Rocky Mount,
  Experiment, Vaughn, Hollonville, Alvaton, Rover, Digbey, Zetella
  and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3322 8461 3322 8451 3325 8451 3326 8450
      3326 8443 3329 8442 3332 8433 3328 8419
      3319 8423 3319 8425 3315 8425 3312 8468
      3319 8470
TIME...MOT...LOC 1002Z 253DEG 44KT 3317 8465 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
054 
WWUS52 KFFC 171009
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
509 AM EST Fri Feb 17 2023

GAC199-231-255-171030-
/O.CON.KFFC.SV.W.0055.000000T0000Z-230217T1030Z/
Spalding GA-Meriwether GA-Pike GA-
509 AM EST Fri Feb 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EST
FOR CENTRAL SPALDING...NORTHEASTERN MERIWETHER AND NORTH CENTRAL PIKE
COUNTIES...

At 508 AM EST, a severe thunderstorm was located near Alvaton, or 14 
miles northeast of Greenville, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Griffin, East Griffin, Highland Mills, Rover, Digbey, Experiment,
Zetella and Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3321 8460 3322 8451 3325 8451 3326 8450
      3326 8443 3329 8442 3332 8433 3328 8419
      3320 8423 3317 8460
TIME...MOT...LOC 1008Z 249DEG 39KT 3320 8458 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
922 
WWUS52 KFFC 171018
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
518 AM EST Fri Feb 17 2023

GAC199-231-255-171028-
/O.CAN.KFFC.SV.W.0055.000000T0000Z-230217T1030Z/
Spalding GA-Meriwether GA-Pike GA-
518 AM EST Fri Feb 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPALDING...
NORTHEASTERN MERIWETHER AND NORTH CENTRAL PIKE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3321 8460 3322 8451 3325 8451 3326 8450
      3326 8443 3329 8442 3332 8433 3328 8419
      3320 8423 3317 8460
TIME...MOT...LOC 1018Z 253DEG 44KT 3324 8443 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:47 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 17, 3:47 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
347 AM EST Fri Feb 17 2023

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 346 AM EST Fri Feb 17 2023

Main forecast concern in the short term period is heavy rain and
flooding this morning.

Rain continues to fall over N and NW Georgia and gage and radar
estimates amounts over 2.5 inches since 6 PM last night. Only one
river gage above flood stage (New England in Dade County) but likely
several small creeks and streams going up steadily. Will continue to
monitor for possible flood watch but have seen higher rain rates now
starting to slowly shift south and east. Models still want to weaken
larger scale lift this morning so as rain progresses, rain rates
should continue to decrease.

Deep convection has been weaker than forecast last night and remains
weak this morning (no one here is complaining). Both total lightning
network pulses and GOES-16 FED showing no electrical activity last 2
hours, even over southern AL where SPC mesoanalyses shows MLCAPE
values 500-1000 J/kg trying to nose up into WC GA. Line of high
reflectivity lining up with cold front at the time of this writing.
Expect this line to persist for next few hours bringing strong wind
gusts up to 40 mph this morning for 15-30 minutes as the line moves
thru, mainly over WC GA and south ATL metro into western parts of
middle GA. Will handle this with short-fuse SPS products as needed.

Once front moves thru, strong cold advection expected with steady to
falling temps during the day. Clearing should follow a few hours
behind fropa. NW winds will increase to 15-20 mph with gusts near
30. Not enough for a wind advisory but will need to watch this
today.

Dry and cold tonight with low in the 20s to low 30s area wide. Mild
and dry on Saturday. May need to monitor for possible fire danger
conditions on Saturday.

SNELSON

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 346 AM EST Fri Feb 17 2023

Not much change noted in the latest model runs compared to what was
seen yesterday.

Thankfully the first half of the long term forecast will be largely
uneventful. Dry and tranquil weather conditions will persist through
at least the early part of next week as a result of high pressure.
Though as high pressure slowly slides east on Monday, moisture and
and much warmer air will start to stream back into the region. Zonal
flow will largely be in play through much of next week and a few
weak impulses will transverse through the flow resulting in the
potential for rain late Monday through late week. Given weak
dynamics and a lack of forcing did not mention any thunder chances
at this time through the extended. Global ensembles (GEFS/ECMWF)
still suggest the possibility of QPF (6-hr) generally a tenth of an
inch or less across portions of far North GA, with some members
noted a few tenths higher. Overall, still a good amount of
uncertainty for next week as far as rainfall coverage and amounts.
Similar to the previous long term forecast, maintained slight chance
to chance PoPs for areas of North and north-central GA most of next
week.

In addition to rain, a warming trend will begin, with Sunday being
the 'coolest day with highs in the 60s. By mid- to late week
temperatures will reach the upper 70s to near 80s across south GA.
Low temperatures will start out in the 30s on Sunday night to the
60s by mid-week.

07

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM EST Fri Feb 17 2023

IFR cigs moving in next few hours with mostly light rain and only
MVFR 4-6SM vsbys. TSRA so far has been very isolated and expected
expected coverage rest of the night not enough to include in
forecast. IFR cigs lift to MVFR the SKC fairly quickly after
frontal passage as sfc winds increase to 13-16 G21-27kts and
shift from S to W the NW.

//ATL Confidence...06Z Update...
Medium-High on IFR cig timing and TSRA likelihood.
High on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  29  56  35 /  80   0   0   0
Atlanta         56  29  54  37 /  80   0   0   0
Blairsville     48  23  56  33 /  60   0   0   0
Cartersville    52  26  55  35 /  60   0   0   0
Columbus        61  30  58  36 /  70   0   0   0
Gainesville     58  30  54  35 /  70   0   0   0
Macon           68  31  58  36 /  90   0   0   0
Rome            51  28  56  36 /  30   0   0   0
Peachtree City  57  28  56  35 /  80   0   0   0
Vidalia         71  34  58  38 /  80   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SNELSON
LONG TERM....07
AVIATION...SNELSON
Hazardous weather outlook, Feb 17, 5:02 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EST Fri Feb 17 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EST Fri Feb 17 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A cold front will continue to push through north and central
Georgia this morning bringing a line showers and isolated
thunderstorms to the area. The main threats from any strong
storms will be gusty winds, an isolated tornado, frequent
lightning strikes, and periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather expected Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:11 PM ESTSpecial Weather StatementFFCDade, Walker49 min
Feb 17, 2:14 AM ESTRiver Flood WarningFFCDade27 hr
Feb 17, 6:21 AM ESTRiver Flood WarningFFCCobb3 hr
Feb 17, 6:28 AM ESTRiver Flood WarningFFCForsyth, Fulton5 hr
Feb 17, 7:53 AM ESTSpecial Weather StatementFFCBleckley, Crisp, Dooly, Pulaski22 min
Feb 17, 8:29 AM ESTRiver Flood WarningFFCForsyth7 hr
Feb 17, 1:26 PM ESTWind AdvisoryFFCBanks, Barrow, Cherokee, Clarke, Clayton, Cobb and 21 more12 hr
Feb 17, 3:35 PM ESTRiver Flood WarningFFCWhitfield40 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.